Arkansas, 2006

Tornadoes and Hail in Arkansas, April 2, 2006

April 2, 2006 · NWS MEG · 27 events in 9 counties and zones

19 hail, 5 tornado, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
52
Property damage
$31 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 1:03 PM CST, 3 hours earlier.

Area forecast discussion, Apr 2, 1:03 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CDT SUN APR 2 2006

.DISCUSSION...

INITIAL UPPER LEVEL SHORTWAVE IS MOVING THROUGH THE MIDSOUTH AT
THIS TIME. A BATCH OF SHOWERS AND THUNDERSTORMS (BELOW SEVERE
LIMITS) ARE MOVING THROUGH THE REGION. MORNING CLOUD COVER AND
ADDITIONAL DEBRIS WITH THE CLUSTER HAVE SEVERELY LIMITED
INSTABILITY THIS AFTERNOON. WATER VAPOR SHOWS THAT THE INITIAL
SHORTWAVE HAS SCOURED OUT A GOOD DEAL OF THE DEEPER MOISTURE
LEAVING ONLY NEAR SURFACE MOISTURE FOR THE FRONT TO WORK WITH AS
IT COMES THROUGH TONIGHT. NAM APPEARS TO HAVE THE BEST HANDLE ON
THE SITUATION WHICH INDICATE THAT RAIN CHANCES ARE REALLY LOW
BECAUSE OF LACK OF DEEP MOISTURE. HOWEVER...IF A STORM OR TWO WERE
TO DEVELOP THERE IS PLENTY OF SHEAR IN PLACE. ASSUMING ADDITIONAL
HEATING BEHIND THE INITIAL CLUSTER...CAPES OF AROUND 1000-
1500J/KG. SO...AN ISOLATED TORNADO AND LARGE HAIL REMAIN A THREAT
IF CONVECTION COULD DEVELOP.

HIGH PRESSURE WILL MOVE INTO THE REGION AND PROVIDE DRY AND COOLER
WEATHER THROUGH MIDWEEK. LOW DEW POINTS WILL FILTER INTO THE
REGION. AS A RESULT...THERE IS A CHANCE FOR SOME FREEZING TEMPS IN
THE OUTLYING AREAS OF WEST TN AND NORTHEAST MS TUESDAY AND
WEDNESDAY MORNINGS IF WINDS SLACKEN OFF ENOUGH AT NIGHT. GFS
CONTINUES TO SHOW AN UPPER DISTURBANCE TRYING TO MOVE OVER THE
RIDGE AXIS POSITIONED JUST WEST OF THE REGION ON WEDNESDAY. UPPER
LEVEL SUBSIDENCE DUE TO THE RIDGE COMBINED WITH LOW LEVEL DRY AIR
SHOULD KEEP THE AREA DRY. RAIN CHANCES RISE ONCE AGAIN TOWARDS THE
WEEKEND AS ANOTHER SYSTEM ROLLS INTO THE CENTRAL PLAINS. SYSTEM
LOOKS VERY SIMILAR TO CURRENT ONE AND MAY HAVE A SEVERE WEATHER
THREAT ASSOCIATED WITH IT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Apr 2, 3:46 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT SUN APR 2 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-040000-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
446 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE MISSOURI BOOTHEEL AND
PORTIONS OF NORTHEAST ARKANSAS UNTIL 9 PM CDT. ALSO...ANOTHER
TORNADO WATCH COVERING THE REMAINDER OF THE MID SOUTH IS IN EFFECT
UNTIL MIDNIGHT CDT.

A VERY STRONG COLD FRONT WILL MOVE THROUGH THE MID SOUTH TONIGHT.
ANY THUNDERSTORMS WHICH DEVELOP IN THE WARM...MOIST...UNSTABLE AIR
HAVE THE POTENTIAL TO BECOME SEVERE RAPIDLY. THE SEVERE WEATHER
THREATS ARE LARGE HAIL DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE ACROSS PARTS OF WEST TENNESSEE TUESDAY
AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING. SPOTTERS PLEASE
RELAY YOUR REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

In the hours before

Local storm report, Apr 2, 11:59 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1259 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             CURTIS STATION          34.33N 90.15W
04/02/2006  E0.50 INCH       PANOLA             MS   TRAINED SPOTTER

&&

DSV
Special weather statement, Apr 2, 3:40 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SUN APR 2 2006

ARZ008-022200-
RANDOLPH AR-
440 PM CDT SUN APR 2 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING SOFTBALL SIZE HAIL WAS
LOCATED 23 MILES WEST OF RAVENDEN SPRINGS AT 440 PM CDT...MOVING
EAST AT 50 MPH.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 159 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
April 2, 4:03 PM CST to 4:10 PM CST
Where
Lawrence County, Ravenden
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.233, -91.250

Tornado, Lawrence

When
April 2, 4:03 PM CST to 4:17 PM CST
Where
Lawrence County, 5 mi WSW of Ravenden
Rating
F0
Path length
7 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
34.767, -90.750

The tornado moved into Lawrence County from Sharp County and tracked east to 3 miles east of Ravenden. The tornado lifted near the Randolph and Lawrence County line. A rental home was damaged in Ravenden. Thirty to forty other homes had minor damage across the county. A barn was damaged in Ravenden. Four unoccupied buildings were also damaged in Ravenden.

Hail, Randolph

When
April 2, 4:11 PM CST to 4:20 PM CST
Where
Randolph County, Ravenden Spgs
Measured
2.75 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -91.217

Hail was covering the ground in Ravenden Springs.

Hail, Randolph

When
April 2, 4:17 PM CST to 4:25 PM CST
Where
Randolph County, Pocahontas
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.267, -90.967

Hail, Lawrence

When
April 2, 4:25 PM CST to 4:30 PM CST
Where
Lawrence County, Ravenden
Measured
4.5 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -91.250

Hail, Randolph

When
April 2, 4:32 PM CST to 4:37 PM CST
Where
Randolph County, Pocahontas
Measured
2.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.267, -90.967

Tornado, Randolph

When
April 2, 4:37 PM CST to 4:46 PM CST
Where
Randolph County, 3 mi S of Pocahontas
Rating
F3
Path length
8 mi
Path width
300 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.200, -91.333

A tornado began 3 miles south of Pocahontas and tracked east into Greene County. In Shannon, three businesses and five homes were destroyed. Another two businesses and two homes had major damage. Eighteen other homes had minor damage. The tornado produced F1 type damage in Randolph County.

Tornado, Greene

When
April 2, 4:46 PM CST to 5:37 PM CST
Where
Greene County, 5 mi WSW of Delaplaine
Rating
F3
Path length
37 mi
Path width
880 yd
Injuries
47 direct, 0 indirect
Property damage
$25 million
Reported by
NWS STORM SURVEY
Coordinates
36.217, -90.967

A tornado continued to track east from Randolph County into Greene County and eventually continued into Dunklin County, Missouri. The hardest hit area was in the town of Marmaduke. Forty-seven injuries occurred in Marmaduke with two people being airlifted to a local hospital. One hundred and thirty houses were destroyed in Marmaduke with twenty-five mobile homes also being destroyed. A pharmacy was also destroyed in Marmaduke. Outside of Marmaduke, in the rest of the county, nineteen homes and 11 mobile homes were destroyed. In addition, seven houses and two mobile homes had major damage in the county. In all, approximately five hundred homes were affected.

Hail, Clay

When
April 2, 5:04 PM CST to 5:10 PM CST
Where
Clay County, 9 mi SE of Corning
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -90.467

Thunderstorm Wind, Cross

When
April 2, 5:05 PM CST to 5:10 PM CST
Where
Cross County, Hickory Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -91.000

Some trees and power lines were knocked down in Hickory Ridge.

Hail, Cross

When
April 2, 5:05 PM CST to 5:10 PM CST
Where
Cross County, Hickory Ridge
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -91.000

Hail, Greene

When
April 2, 5:10 PM CST to 5:15 PM CST
Where
Greene County, Marmaduke
Measured
1.75 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -90.383

Tornado, Cross

When
April 2, 5:34 PM CST to 6:34 PM CST
Where
Cross County, 2 mi SSW of Fairoaks
Rating
F3
Path length
30.5 mi
Path width
500 yd
Injuries
5 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.200, -90.800

This tornado continued east from Woodruff County into Cross County eventually crossing into Crittenden County. The most affected area was the Fitzgerald Crossing community located south of Wynne and the Village Creek State Park. Twenty-four homes and two mobile homes were destroyed. Ten homes had major damage with twenty seven homes and five mobile homes receiving minor damage. Most of this damage occurred south of Wynne near the Intersection of State Highway 1 and County Road 652. The Village Creek State Park suffered damage to the Visitors' Center and the tennis court. Five minor injuries occurred with the tornado.

Hail, Crittenden

When
April 2, 6:23 PM CST to 6:30 PM CST
Where
Crittenden County, Jeanette
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
35.183, -90.433

Tornado, Crittenden

When
April 2, 6:34 PM CST to 6:46 PM CST
Where
Crittenden County, 5 mi W of Jeanette
Rating
F3
Path length
7 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.200, -91.050

The tornado continued east from Cross County lifting 4 miles west of Crawfordsville. Two commercial buildings had minor damage. The tornado produced F0 damage while in Crittenden County.

Hail, Crittenden

When
April 2, 6:40 PM CST to 6:45 PM CST
Where
Crittenden County, Jericho
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
35.283, -90.233

Hail, Crittenden

When
April 2, 6:40 PM CST to 6:55 PM CST
Where
Crittenden County, West Memphis
Measured
1.75 in hail
Property damage
$17,000
Reported by
BROADCAST MEDIA
Coordinates
35.150, -90.183

Hail, Crittenden

When
April 2, 6:48 PM CST to 6:55 PM CST
Where
Crittenden County, Crawfordsville
Measured
1.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
35.233, -90.333

Numerous cars were damaged by the hail.

Thunderstorm Wind, Crittenden

When
April 2, 6:48 PM CST to 6:55 PM CST
Where
Crittenden County, Marion
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.183, -90.517

Straight line winds destroyed a small building. A storage building and a few power lines were also damaged.

Hail, Mississippi

When
April 2, 7:05 PM CST to 7:10 PM CST
Where
Mississippi County, Osceola
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
35.700, -89.967

Hail, Mississippi

When
April 2, 7:25 PM CST to 7:35 PM CST
Where
Mississippi County, Joiner
Measured
1 in hail
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.483, -90.367

Hail, Mississippi

When
April 2, 8:02 PM CST to 8:10 PM CST
Where
Mississippi County, Keiser
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
35.500, -90.150

Hail, Mississippi

When
April 2, 8:30 PM CST to 8:35 PM CST
Where
Mississippi County, Luxora
Measured
2.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.667, -90.100

Hail, Poinsett

When
April 2, 8:30 PM CST to 8:35 PM CST
Where
Poinsett County, 5 mi SW of Marked Tree
Measured
1.5 in hail
Property damage
$7,000
Reported by
AMATEUR RADIO
Coordinates
35.750, -89.933

Thunderstorm Wind, Poinsett

When
April 2, 8:35 PM CST to 8:40 PM CST
Where
Poinsett County, Tyronza
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.217, -90.200

Straight line winds toppled a mobile home on Oak Street in Tyronza.

Hail, Mississippi

When
April 2, 8:55 PM CST to 9:00 PM CST
Where
Mississippi County, Joiner
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
35.483, -90.483

Hail, Lee

When
April 2, 10:30 PM CST to 10:35 PM CST
Where
Lee County, Marianna
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
35.500, -90.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyThe tornado archive for Arkansas, 2006Warnings in Arkansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502397, 5506238, 5502398, 5502399, 5502400, 5506223, 5506239, 5506240, 5506224, 5506225, 5506226, 5506227, 5506241, 5506228, 5506242, 5506229, 5506230, 5506231, 5506263, 5506232, 5506283, 5506233, 5506234, 5506235, 5506317, 5506236, 5506237.